Coumadin and the Vulcan Salute

When someone is prescribed a new medication, usually the “basics” don’t get communicated by the prescribing physician who rightfully “terfs” the teaching task to a registered nurse.  Unfortunately, today’s clinic and hospital systems push the nurse to accomplish tasks quickly.  (The system may not even involve a registered nurse directly in the discharge process, utilizing a Licensed Practical Nurse who’s scope of practice is quite different from a Registered Nurse.)  To be quick and supposedly thorough, the nurse uses a lot of “patient teaching sheets” or informational papers.  The communication problem arises when, in the rapid pace, the nurse relies on you reading and utilizing the printed information, without having the time to discuss your understandings of the information.

At my first college, a class on interpersonal communications was part of the core curriculum for any Associate degree or for transfer to a Baccalaureate degree.  One of the core essentials in communication is the matter of verifying what message the recipient has understood.   Although it is key to what a registered nurse should do in all patient teaching, this basic aspect of communication is commonly missed in systems that utilize nurses as though they were factory workers.

Let’s talk about Coumadin.  There are lots of folks out there who, for reasons of atrial fibrillation and artificial heart valves, or other issues,  take this anticoagulant medication.  That may be you; and if not you, probably someone you know.

The key to a well-balanced therapeutic INR is not the avoidance of Vitamin-K containing foods, but the consistent, moderate consumption of them on a daily basis!

True functions of a  Registered Nurse include using a global analysis of you and your living conditions, your learning abilities, and the ramifications of the treatments which the physician has prescribed for you.  In the medical system it is the duty of the RN and the Pharmacist to teach you about your new medication.  But it is only the RN who’s core education and licensed duty are designed to ensure that your individuality and your individual idiosyncrasies are considered and dealt with as you learn to use a new medication.

There is a huge problem with this in regards to over-all human nutrition while taking Coumadin !

Vitamin K enables the body’s capacity to make blood clots and seal up the leaks.  We get cut, the leak needs to seal, and Vitamin K is essential to the process.  But if you have atrial fibrillation you need to have a slightly lower capacity to make clots so that they don’t form in your quivering atria and then plug an arteriole in your brain.

The role of Coumadin is to lengthen the amount of time it takes for your blood to form a clot.   Achieving the “right balance” for your condition is a constant juggling act, and that is why folks on Coumadin get their INR checked on a regular and frequent basis.  The therapeutic target range of your INR depends on your particular condition or reason for needing Coumadin.   INR too low… you are at risk for a clot-induced stroke.  INR too high… you are at risk for a bleeding-induced stroke.

Vitamin K does for the blood stream pretty much the opposite of what Coumadin does.  Therefore, what patients most often hear in the teaching on using Coumadin, is to avoid consuming lots of Vitamin K.  So they skip the green leafies.  The cruciferous vegetables. The rich Romaine lettuce and the fresh Spinach in a salad.    And then we wonder why they get sick so easily, or why the get cancer, or why their heart disease gets worse. (Check out this article)– http://www.webmd.com/food-recipes/features/super-veggies-cruciferous-vegetables

I repeat:  The key to a well-balanced therapeutic INR is not the avoidance of Vitamin-K containing foods, but the consistent, moderate consumption of them on a daily basis!   An INR can only be considered truly therapeutic when it functions in a body who’s nutrition enhances health instead making it worse.  If a person’s achievement of the “right” INR number comes at the expense of sound nutrition, the patient is harmed instead of helped.   

I can hear you ask, “How can I have a good INR number if I’m eating green leafy and cruciferous vegetables?”    Easy:  choose which of these vegetables you wish to eat, and figure out what intakes of these vegetables you can comfortably eat every day.  Then consume that amount, in one form or another, every day.  One day it may be spinach in the salad.   Another day it may be two leaves of kale liquified in the breakfast smoothy.  Another day it may be some cole slaw on the side with a few cabbage rolls in the main meal.

And then there are the fermented foods which enhance your digestive bacteria in their functions.  Functions of colon bacteria include re-formatting your vitamin K intake into its various useable forms in your body.  These fermented foods too, will affect your INR.  Once again, choose what you will like to eat, and then eat it in some form every day, in the same amount.  A cup of yogurt at lunch, a 4-ounce glass of kefir at breakfast and supper– whatever you choose, just do it daily, in moderate and consistent quantity.

With this consistency, your Coumadin dose in milligrams can be adjusted to achieve the right INR for you.  This way you will have the benefits of the highly nutritious foods and  the therapeutic INR.  But be careful!  If you are taking a therapeutic amount of Coumadin, and then skip your spinach and your kefir for a couple of days, you will probably spike your INR to an unsafely high level.  Consistency is key.

Eat well!  And to borrow the spoken portion of a Vulcan salute,

“Live long, and prosper”!

Kale 1


2 thoughts on “Coumadin and the Vulcan Salute

  1. Marty,
    Good post- and one of the best explanations I’ve heard about how to incorporate Vitamin K rich foods with Coumadin.
    I struggled continuously with helping patients understand the correct way to take Coumadin without changing their diet. Many people remain under the belief that all Vitamin K foods must be stopped while on Coumadin.
    Seems like this article might make a nice insert for a hospital’s discharge packet 🙂

    • Thank you, Melissa, for the “thumbs up” on this post. Please feel free to forward the connection to LifeBidder on to others. My only request is that any re-used content include due credit to the source. 🙂

Leave a Reply

Your email address will not be published. Required fields are marked *